Illinois, 2020Tornado in Illinois, July 4, 2020
July 4, 2020 · NWS LOT · 1 event in 1 county or zone
Isolated showers developed across north central Illinois during the evening of July 4th. A landspout tornado was observed near one of these showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers developed across north central Illinois during the evening of July 4th. A landspout tornado was observed near one of these showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 5:20 PM CST, 42 minutes earlier.
Area forecast discussion, Jul 4, 5:20 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
620 PM CDT Sat Jul 4 2020
.SHORT TERM...
208 PM CDT
Through Sunday night...
Weak surface high pressure will remain in place across the western
Great Lakes region through the remainder of the Independence Day
weekend. Hot and slightly more humid weather will persist, with lake
breezes cooling areas near Lake Michigan. An isolated afternoon
shower or thunderstorm can't be completely ruled out, though the
likelihood remains quite low.
Early afternoon GOES water vapor imagery depicts a weak mid-level
short wave propagating southeast across southern Lake Michigan and
adjacent portions of lower Michigan and northern Indiana. RAP
initialized soundings indicate fairly dry thermodynamic profiles
above the boundary layer, which along with relatively warm mid-level
temps and poor mid-level lapse rates should limit development of any
extensive cloud cover. Regional surface obs do show that boundary
layer dew points have crept up a bit, especially within the marine
layer off of Lake Michigan where dew points in the upper 60s/around
70 were noted, as well as hazy conditions over the cooler lake
waters. Thus while temps across the region are fairly similar to
this time yesterday, the heat index has nudged up a bit, with some
low-mid 90s observed early this afternoon. Warm/dry sounding
profiles are generally not favorable for convective development, an
isolated afternoon shower or thunderstorm can't be completely ruled
out in the vicinity of the lake breeze boundary, where slightly
higher marine-influenced dew points and localized convergence could
perhaps produce deeper convective updrafts during peak heating.
Better chances will exist farther east/southeast into Indiana
however, where slightly cooler mid-level temps will be found beneath
the aforementioned mid-level short wave.
More of the same appears to be in store for the region Sunday,
though with a slight increase in low level warmth. Temps in the 925-
850 mb layer are progged to warm a Celsius degree or so on Sunday,
supporting temps solidly into the lower 90s away from the Lake
Michigan shore, and probably a mid-90 reading in a spot or two. With
surface dew point temps again in the mid-upper 60s during peak
heating, the heat index will likely top out in the mid 90s for the
most part, with a few upper 90s possible. Similarly to today, an
isolated shower or thunderstorm is not completely out of the
question, with the afternoon lake breeze boundary again the primary
focus for initiation, though as today the potential for any isolated
storms looks to be greater off to the east of the cwa across
southwest Michigan and north central Indiana. Nighttime conditions
both tonight and Sunday night will be mostly clear/partly cloudy,
with mild overnight temps from the mid-60s to lower 70s.
Ratzer
&&
.LONG TERM...
249 PM CDT
Monday through Saturday...
Hot and increasingly humid weather continues to be the key
message for the long term period as the area remains locked within
a persistent summertime pattern. This continues to be the primary
forecast concern, especially considering we could be approaching
heat advisory criteria (Heat indices around 105 degrees) in some
areas Wednesday and Thursday.
Monday still is appearing to be a precipitation free day across
most of the area, as we continue to only carry some slight chances
for afternoon isolated storms. Humidity will increase a bit
Monday, but heat indices should remain at or below 100, with
actual temps in the low 90s inland from the lake. Cooler afternoon
temperatures (in the lower 80s) are likely near the lake due to
the likelihood of an lake breeze.
The heat and humidity will ramp up by mid week as heights aloft build
across the Mississippi Valley and lower Great Lakes concurrently
with the northward flux of the humid airmass currently residing
to our south. The net result of this will be hot and humid conditions
Tuesday through at least Thursday, with Wednesday and Thursday
potentially being the most oppressive. Temperatures on these days
are forecast to be into the mid 90s, with dew points into the
lower 70s, which would support heat indices in the 100 to 105
range.
Unlike the last few days, we will have some occasional diurnal
thunderstorm chances with the arrival of this very humid airmass.
Capping should become minimal, so we cannot rule out the
possibility for some isolated to widely scattered afternoon
storms at times Tuesday through Thursday. While this is the case,
the best potential for a higher coverage of thunderstorms is
looking to be late Thursday into Friday as a more substantial
mid-level disturbance and surface cold front approaches.
KJB
&&
.AVIATION...
For the 00Z TAFs...
Some minor VSBY restrictions in smoke from fireworks could occur
later this evening, particularly at MDW, though with far fewer
firework shows than normal, confidence is low. Cannot rule out
some brief MVFR VSBY at RFD with BR/HZ pre-dawn Sunday. Otherwise,
look for VFR conditions and light winds through the TAF cycle.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 4, 2:10 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
310 PM CDT Sat Jul 4 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-052015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
310 PM CDT Sat Jul 4 2020 /410 PM EDT Sat Jul 4 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
DISCUSSION:
The continued heat primarily away from the Lake Michigan shore
will be accompanied by much more uncomfortable humidity levels
during the work week. Thus the heat impacts could increase in
magnitude by the middle to late week period. Isolated to widely
scattered thunderstorms will also be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
LMZ740>745-052015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
310 PM CDT Sat Jul 4 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tuesday through Friday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
Tornado, Lee
- When
- July 4, 6:02 PM CST to 6:03 PM CST
- Where
- Lee County, 6.23 mi S of Van Petten to 6.25 mi S of Van Petten
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 41.610, -89.609
Video and photos were shared of a brief landspout tornado that occurred in an open field. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, July 4, 2020EF2 · 32 events
- Flash Flooding and Hail in North Dakota, July 4, 2020$600,000 · 63 kt wind · 6 events
- Damaging Winds in North Dakota, July 4 to 5, 2020$100,000 · 70 kt wind · 8 events
- Flood and Hail in South Dakota, July 4 to 5, 20201.25 in hail · 26 events
- Hail and Damaging Winds in Montana, July 4, 20201.75 in hail · 14 events
- Hail and Damaging Winds in North Dakota, July 4, 2020$6,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20207 events
- Flash Flooding and Heavy Rain in Missouri, July 4, 20205 events
- Wildfire in California, July 4 to 13, 20204 events
- Flash Flood and Damaging Wind in Colorado, July 4, 202050 kt wind · 4 events
- Tornado and Hail in Minnesota, July 4, 2020EF0 · 4 events
- Hail and Damaging Winds in Texas, July 4, 20201.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908262.